Iowa, 2018Funnel Clouds in Iowa, July 28, 2018
July 28, 2018 · NWS DMX · 3 events in 3 counties and zones
On an otherwise mundane day, a small handful of funnel clouds were reported across northern Iowa. The general setup, as hinted, was lackluster with relative high pressure over the region, light wind fields, highs only in the 70s, and dew points in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On an otherwise mundane day, a small handful of funnel clouds were reported across northern Iowa. The general setup, as hinted, was lackluster with relative high pressure over the region, light wind fields, highs only in the 70s, and dew points in the upper 50s to low 60s. Convective and supporting parameters were generally weak with MUCAPE values around 500-1000 J/kg, effective bulk shear generally under 30 kts, negligible 0-1 km SRH, and lifted condensation levels around 1000 m or greater to name a few. While the wind fields were light, they may have added to localized helicity with their more chaotic directions versus any directional organization. Sporadic convection did initiate, but amounted to little more than showers and a rogue funnel cloud report or two.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 5:32 PM CST, 22 minutes earlier.
Area forecast discussion, Jul 28, 5:32 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 PM CDT Sat Jul 28 2018
.SHORT TERM.../Tonight through Sunday/
Issued at 333 PM CDT Sat Jul 28 2018
Surface high pressure over the northeast half of the state will
continue to slide southeast through Sunday. Over the southwest,
low pressure over the central/southern Plains will also slide
southeast and a weak trough/boundary will exist from the low into
northern Kansas and Missouri. Weak forcing and warm advection
will extend north of this boundary across west central into far
southern Iowa and keep the isolated showers/thunderstorms going
through much of Sunday...especially across the far south. A subtle
shortwave aloft is passing through the northeast and is providing
enough forcing for some isolated showers/storms this afternoon
but this should be short lived and not last much beyond 00Z.
Soundings and time height cross sections show a fair amount of
patchy low level moisture around and with light easterly winds
expected, we could see patchy fog again tonight. This was included
in the grids mainly after 09Z.
.LONG TERM.../Sunday night through Saturday/
Issued at 333 PM CDT Sat Jul 28 2018
There has been little change to the overall pattern and forecast.
An upper level trough will reside from the Great Lakes
southwestward through the Upper Midwest. Subtle shortwaves will
ride through the flow bringing periods of forcing and/or theta-e
advection for occasional chances for showers and storms across the
state. Nothing notably strong and no strong boundaries around so
not really looking at any severe potential but it not be
completely dry either.
Towards the end of the week a Canadian system will flatten the
ridge over the Rockies into the Upper Midwest and push the trough
east creating a zonal flow across the region. The transition from
this trough over us to a more zonal pattern will occur Wednesday
into Thursday and will be our next better chance for widespread
precip. This will also bring warmer temps for the region into the
weekend and a little more instability but still nothing sticks
out as a big weather producer or chance for widespread rainfall
through the valid period of the forecast. Little change was needed
to the extended with warmer temps and periodic chances for
showers/storms still the main message.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 632 PM CDT Sat Jul 28 2018
A few showers and isolated thunderstorms continue to fire prior to
00z and then another round of showers/iso convection expected
mainly far southern Iowa through end of period. Mainly VFR
cigs north sites KFOD/KMCW with possible MVFR cigs+vsby at
remaining sites...though both KFOD/KMCW may see brief fog between
09-13z Sunday as well. Winds light through period and generally
east northeast. Expect cigs to lift to VFR all sites aft 18z
Sunday with limited shower possibility at KOTM/KDSM from that
time. Will update trends with next package. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...FAB
LONG TERM...FAB
AVIATION...REV
Hazardous weather outlook, Jul 28, 2:29 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Sat Jul 28 2018
IAZ044-045-057>059-070>073-081>086-092>097-291100-
Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
329 PM CDT Sat Jul 28 2018
This Hazardous Weather Outlook is for portions of western, central and
southern Iowa.
.DAY ONE...This afternoon and tonight
Isolated non severe thunderstorms are possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few thunderstorms are possible Sunday into Monday, and around
midweek. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
IAZ004>007-015>017-023>028-033>039-046>050-060>062-074-075-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Polk-Jasper-Poweshiek-Marion-Mahaska-
329 PM CDT Sat Jul 28 2018
This Hazardous Weather Outlook is for portions of northern,
central and eastern Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Infrequent thunderstorms are possible early this week, and then
again for the middle to latter portions of next week. Severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Small
Funnel Cloud, Grundy
- When
- July 28, 5:54 PM CST
- Where
- Grundy County, 2.81 mi N of Dinsdale
- Reported by
- Public
- Coordinates
- 42.310, -92.540
A small funnel cloud was reported just below the cloud base. KCCI relayed the viewer report. Time estimated from radar.
Funnel Cloud, Hardin
- When
- July 28, 6:30 PM CST
- Where
- Hardin County, 1.3 mi NNW of Iowa Falls
- Reported by
- Public
- Coordinates
- 42.538, -93.276
Funnel Cloud, Kossuth
- When
- July 28, 6:36 PM CST
- Where
- Kossuth County, 1.71 mi NW of Hanna
- Reported by
- Law Enforcement
- Coordinates
- 42.970, -94.040
Kossuth County Sheriff's office and KCCI viewer reported a small funnel just below cloud base. Time estimated from radar.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Tornadoes and Hail in Wyoming, July 28, 2018EF3 · 5 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Damaging Winds in Kansas, July 28 to 29, 201870 kt wind · 12 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773976, 775114, 773983.